Kansas, 2003

Tornado and Hail in Kansas, April 28, 2003

April 28, 2003 · NWS ICT · 9 events in 6 counties and zones

7 hail, 1 tornado, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 28, 2:50 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 28, 2:50 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT MON APR 28 2003

FCST CONCERNS...
PCPN/CNVTV CHCS/TRENDS THE NEXT FEW DAYS...

QUASI-STNRY SFC FNT WAS ACRS THE SRN CWA THIS AFTN, WITH VRY
UNSTABLE AIRMASS IN ITS VCNTY. DESPITE LTL IF ANY CAPPING, STMS
HAVE NOT FIRED AS OF YET, PERHAPS DUE TO WK SUBSIDENCE TO THE N OF
OKLA CNVTN. XPCT WDLY SCT CNVTN TO DVLP TWD 23Z-00Z JUST S AND E
OF ICT, THEN PURCULATING NWD WITH FNT LATER THIS EVENING. THE
ATTENTION THEN TURNS TO THE HIGH PLAINS OVRNGT, WITH POTNL MCS
DVLPG INVOF H8 FNT ACRS NERN CO/NWRN KS. THIS ACTIVITY SHOULD
PROPAGATE ESEWD AND MAY CLIP PTNS OF CNTRL KS TWD 12Z.

THE SFC WRMFNT SHOULD MOV JUST N OF THE CWA BY LATE AFTN TUE, WITH
WARMER SLY WNDS RETURNING TO THE CWA. AFT ANY EARLY MRNG CNVTN,
BEST CHCS FOR RENEWED STMS LOOK TO RESIDE JUST N AND W OF THE CWA.
LOW LVL MSTR/INSTBY AXIS LOOKS TO BE SITUATED ACRS THE WRN HALF OF
THE CWA BY TUE EVENING, WITH PERHAPS ENUF HTG AND CNVGNC TO BREAK
CAP FOR AREAS TO THE W OF SLN-ICT LN. NOCTURNAL JET COULD ALLOW FOR
ELEVATED CNVTN TUE NGT ABV CAP ACRS CNTRL KS, BUT CHCS STILL RATHER
MODEST.

THE POTNL FOR A BIGGER TYPE CVNTV EPISODE/SVR WX WL BE LATE
WED AFTN/EVE, AS STGR UPR SHRTWV TROF LIFTS NEWD ACRS THE
CNTRL PLAINS. HTG JUST AHD OF DRYLN COULD ALLOW ATMOS TO BCM
EXTREMELY UNSTABLE IF TEMPS CAN SOAR INTO THE MID 80S ALG WRN
CORRIDOR OF CWA. DRYLN AND CNVTN SHOULD TRANSLATE ENEWD ACRS
THE CWA WED EVE/NGT.

XPCT TO SEE PERIOD OF DRY WX IN THE FRI/SAT PDS, WITH NEXT CHCS
FOR CNVTN ARRIVING LATE SAT NGT/SUNDAY WITH SYS COMING OUT OF THE
SOUTHWEST. ZONES A FEW MINUTES LATE THIS AFTN.

FCSTID = 13/DARMOFAL
ICT   59  81  62  82 /  20  20  20  30
HUT   58  81  60  83 /  20  30  30  40
EWK   58  80  62  82 /  20  20  20  30
EQA   59  80  61  81 /  20  20  20  30
WLD   60  81  62  82 /  30  20  20  30
RSL   56  79  58  82 /  30  30  30  40
GBD   56  81  58  84 /  30  30  30  40
SLN   57  80  62  82 /  30  20  30  30
MPR   58  80  61  82 /  20  20  20  30
CFV   60  81  61  82 /  30  20  20  20
CNU   59  80  60  82 /  30  20  20  20
K88   58  80  60  82 /  30  20  20  20

.ICT...NONE.
Hazardous weather outlook, Apr 28, 10:56 AM CST, 5 hours 44 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1156 AM CDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEASTERN
KANSAS LATE THIS AFTERNOON INTO THE EARLY EVENING. A WEAK STATIONARY
FRONT WILL BE THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON INTO THIS EVENING. THE AREA GREATEST AT RISK WILL BE
MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE. LARGE HAIL WILL BE THE
MAIN SEVERE WEATHER THREAT, HOWEVER ISOLATED DAMAGING WINDS WILL
ALSO BE POSSIBLE.

THUNDERSTORMS WILL BE POSSIBLE AGAIN LATER TONIGHT. A COMPLEX OF
THUNDERSTORMS SHOULD DEVELOP OVER NORTHWESTERN KANSAS TONIGHT. THIS
COMPLEX WILL MOVE SOUTHEAST DURING THE OVERNIGHT HOURS, THUS
POSSIBLY AFFECTING PORTIONS OF CENTRAL KANSAS AFTER MIDNIGHT.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT FROM THIS
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE REQUIRED FOR PORTIONS OF SOUTH
CENTRAL, AND SOUTHEASTERN KANSAS LATE THIS AFTERNOON INTO THE EARLY
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG LOW PRESSURE SYSTEM WILL DRAG A DRYLINE ACROSS THE AREA ON
WEDNESDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA
DURING THE DAY WEDNESDAY INTO WEDNESDAY NIGHT. THE THREAT FOR
THUNDERSTORMS WILL PERSIST ACROSS SOUTHEAST KANSAS INTO EARLY
THURSDAY BEFORE ENDING.  DRY WEATHER IS THEN EXPECTED LATE THURSDAY
THROUGH SATURDAY. ANOTHER SYSTEM MAY BRING MORE STORMS TO THE AREA
SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

CO/CJ

The radar

The Wichita radar (KICT), 139 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado, 1 lightning. Local standard time, as filed.

Tornado, Wilson

When
April 28, 4:40 PM CST
Where
Wilson County, 5 mi SW of Fredonia
Rating
F0
Path length
0.5 mi
Path width
75 yd
Reported by
EMERGENCY MANAGER
Coordinates
37.483, -95.883

Brief touchdown in open country.

Hail, Greenwood

When
April 28, 4:45 PM CST
Where
Greenwood County, 3 mi W of Severy
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -96.283

Hail, Labette

When
April 28, 4:57 PM CST
Where
Labette County, 4 mi E of Altamont
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.200, -95.233

Hail, Wilson

When
April 28, 5:40 PM CST
Where
Wilson County, 2 mi N of Neodesha
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.467, -95.683

Hail, Labette

When
April 28, 5:49 PM CST
Where
Labette County, Parsons
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.350, -95.267

Hail, Neosho

When
April 28, 6:00 PM CST
Where
Neosho County, St Paul
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.517, -95.167

Lightning, Montgomery

When
April 28, 6:25 PM CST
Where
Montgomery County, Coffeyville
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Church steeple struck. Damage confined to top 4 feet of steeple.

Hail, Labette

When
April 28, 6:47 PM CST
Where
Labette County, 4 mi E of Parsons
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.350, -95.200

Hail, Chautauqua

When
April 28, 7:00 PM CST
Where
Chautauqua County, Chautauqua
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.017, -96.183

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359498, 5359496, 5359497, 5361031, 5361030, 5361032, 5359495, 5361033, 5361034.